Alert archive / Wyoming / Winter Storm Warnings in 2017
Winter Storm Warning 25, NWS Riverton, WY
NWS Riverton, WY issued this winter storm warning at Dec 28, 2017, 12:17 PM MST for 6 counties in Wyoming. It took effect at Dec 28, 2017, 5:00 PM MST. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2017, 12:17 PM MST (19:17 UTC)
- In effect from
- Dec 28, 2017, 5:00 PM MST
- Expired
- Dec 30, 2017, 12:24 PM MST
- In force
- 43 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 28, 9:49 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 28, 9:49 AM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Riverton WY 949 AM MST Thu Dec 28 2017 .SHORT TERM...Thursday through Saturday night Quite a complex setup and active pattern is setting up for the next few days. At this point, today looks to be the least active. We did have some snow break out across the far north but most of that has come to an end. For today, the best moisture and lift will retreat to Montana today so for the most part we only expect light precipitation across the mountains. Meanwhile, the question across areas East of the Divide is whether or not the basins will mix out. The cold air has become shallower and shallower. An interesting thing happened at the Riverton Airport where this evening at the station is rose to 32, while the ASOS, about 200 feet lower, remained at 20. We did keep temperatures below guidance, but it could get warmer. In any case, most people would be happy. Things get more active tonight. With the Arctic front to the north and some jet dynamics approaching snowfall rates will likely increase across the northwestern mountains. With the expect heavy snowfall, we hoisted winter storm watches from the Tetons, Absarokas and Yellowstone Park starting this evening, although the heavier snow would likely hold off until after midnight. In addition, the potential for high winds will increase across the usual suspects with west flow, mainly the Cody Foothills and especially near everyone's favorite crossroads, Clark. With 700 millibar winds increasing to 60 to 65 knots, we will hoist a high wind watch there as well. Snow looks to continue across the western mountains on Friday as well. Rates will likely increase as the Arctic Front slowly sags southward into the area. There is more question in the valleys however. Guidance is showing highs in the mid 30s around Jackson and even warmer in the Star Valley. Much of Friday could just be a mix of rain and snow with little accumulation. As a result, we will hold off on any highlights there. The Big Horn mountains will also likely see an increase in snow as northwest flow increases, but at this time it looks more like advisory. We will let the day shift make that decision. Meanwhile, further south expect gusty winds as the pressure gradient tightens. At this point though, high winds are not expected. However, this would likely be the warmest day with the cold air getting scoured out of the valleys ahead of the front. The front then continues to sag southward through the state Friday night into Saturday. At this point, the potential for heavy snow East of the Divide looks limited though since the best upper level support looks to remain north of the state. There will likely be some light snow through, especially in northern Wyoming as the front drops southward. This will also make high temperatures tricky as a lot depends on the timing of the front. We stuck close to continuity as a result. Saturday night at this point looks mainly dry and cold as the front moves south and out of the area. .LONG TERM...Sunday through Thursday Overview...Arctic air will be entrenched along and east of the Continental Divide on Sunday with highs only in the single digits to near 15F under areas of low clouds and flurries. A bit milder conditions will prevail across the west with more sunshine. Temperatures will recover a bit on New Years Day across central areas under mostly sunny skies, with clear and cold conditions to follow Monday night. A clipper system will bring some gusty N-NW winds across eastern Wyoming on Tuesday, but moisture and colder Arctic air will stay east of the area with this next system. Dry weather with moderating temperatures follow on Wednesday and Thursday. Discussion...Spread between GFS and ECMWF has decreased significantly on latest runs, enough to raise confidence in a consensus forecast. Upper air pattern will feature resilient ridge along the west coast with broad downstream trough from the Rockies eastward through Tuesday with some progression of the ridge/trough pattern Wednesday through Friday. ~1054mb surface high will slide SSE across the Northern High Plains on Sunday pushing frontal boundary up against the east slopes of the Divide along with low clouds. Both GFS and ECMWF show weak upper level low moving SSE along or just east of the Divide Sunday night-Monday morning. This moisture starved system will bring just some light snow to the northern mountains (at best). Shortwave ridge follows on New Years Day and night with a very dry airmass, mid-level RH values < 5%p; so clear skies and a very dry atmosphere will allow for efficient radiational cooling and 5 below to 15 below zero readings Tuesday morning in the western valleys, and lower Bighorn and Wind River Basins. Clipper diving into the Northern High Plains on Tuesday will bring an increase in NW winds, and may act to scour out some of this entrenched colder air across the central basins. The west coast ridge will begin expanding into the area WEdnesday and Thursday with milder temperatures in some areas while more protected western valleys and lower central basins are likely see steepening inversions, temperatures lagging 10-15F degrees or so compared to the surrounding areas that mix out. && .AVIATION...18Z Issuance West of the Continental Divide...KJAC, KBPI, KPNA and KRKS VFR conditions will prevail at all terminal sites except KJAC through the forecast period. The northwestern mountains will see some light snow at times through 03Z Friday with some mountain obscuration. Some MVFR conditions can be expected over and near the mountains into this evening. After 03Z this evening, snow will be on the increase in coverage across northwest WY with MVFR/IFR conditions prevailing at KJAC by 04Z this evening. KPNA may see brief periods of MVFR conditions after 08Z Friday. Additionally, LLWS will be prevalent around much of Wyoming through Friday morning. KRKS and KJAC will both see the gustiest winds of the day with periods of BLSN at KJAC after 08Z. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL VFR conditions will prevail at the terminal sites through the forecast period. IFR FG will dissipate near KCPR by 19Z with a few areas of light snow/flurries and brief MVFR conditions occurring over far northern WY through 19Z. There will be LLWS present for most locations adjacent to mountains through Friday morning. KCPR will see brisk winds...gusty at times...beginning later this afternoon. && .FIRE WEATHER... Occasional snow will continue in the northwest today with heavier snow moving in tonight. Areas East of the Divide will remain dry. Inversions continue to shrink with more places likely breaking out today although the deepest areas may stay trapped in the cold air. Gusty winds will continue across the windier locations with high winds possible in the Lee of the Absarokas tonight. Mixing and smoke dispersal will be generally fair to poor. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from this afternoon through Saturday afternoon for WYZ001-002-012. High Wind Watch from this afternoon through Friday morning for WYZ003. && SHORT TERM...Hattings LONG TERM...Meunier AVIATION...Braun FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 28, 1:57 AM MST, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 157 AM MST Thu Dec 28 2017 WYZ001>020-022>030-291100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 157 AM MST Thu Dec 28 2017 ...Winter Storm Watch in effect for the mountains of northwestern Wyoming from tonight through Saturday... ...High Wind Watch in effect for the Cody Foothills from tonight into Friday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Periods of light snow in the northwestern mountains, becoming steadier and heavier tonight, especially late. High winds are possible in the Lee of the Absarokas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday into Saturday...Significant snowfall possible across the northwest. Sunday and Sunday night...Bitter cold temperatures across north and central Wyoming with highs on Sunday in the single digits to lower teens, and most lows Sunday night from zero to 15 below. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report any snowfall amounts. Thank you. Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 12:54 AM MST | High Wind Watch | RIW | Park | 15 hr |
| Dec 28, 1:01 AM MST | Winter Storm Watch | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 11 hr |
| Dec 28, 12:17 PM MST | Winter Weather Advisory | RIW | Big Horn, Fremont, Johnson, Lincoln, Natrona, Sublette and 2 more | 48 hr |
Nearby
Winter Storm Warnings in Wyoming, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.